Texas, 2009

High Wind in Texas, January 26, 2009

January 26, 2009 · NWS MAF · 1 event in 1 county or zone

An upper level trough brought strong mid level winds across the Guadalupe Mountains. Warm temperatures resulted in mixing through the mid layer and high winds impacted the region mostly during the afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough brought strong mid level winds across the Guadalupe Mountains. Warm temperatures resulted in mixing through the mid layer and high winds impacted the region mostly during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 26, 1:24 PM MST, 15 minutes earlier.

Area forecast discussion, Jan 26, 1:24 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CST MON JAN 26 2009

.DISCUSSION...
ARCTIC AIRMASS IS BISECTING CWFA WITH LEADING EDGE W OF
TAT...HOB..TO NEAR MAF..TO S OF BPG. NAM12 SEEMS TO HAVE BEST
HANDLE AND HAS BEEN FAIRLY CONSISTENT WRT AIRMASS LAST SEVERAL
RUNS. AIRMASS OF COURSE IS SHALLOW (SEE LBB VWP) AND MODEST LLJ
WILL OVERRUN ARCTIC AIR E OF A LINE FROM NEAR GAIL...TO
MIDLAND...TO CRANE...TO BAKERSFIELD TONIGHT AND LIGHT PRECIP WILL
BE POSSIBLE THERE. SUB FREEZING TEMPS MAY BE AS FAR S AS
BAKERSFIELD BY 12Z TUE SO FREEZING LIGHT PRECIP IS ALSO POSSIBLE.
ATTP LOOKS LIKE MSTR/LIFT WILL BE PRIMARILY CONFINED TO SHALLOW
LAYER BTWN 880-830MB AND ZL-/FZFG SEEM THE MOST LIKELY. ATTP WILL
OPT TO ISSUE A SPS HIGHLIGHTING LIGHT ICE ACCUMULATIONS ON EXPOSED
OBJECTS BY 18Z TUE MAINLY E OF LINE MENTIONED ABOVE. MODELS
INDICATE GENERAL LIFT TUE WITHIN SW MID LEVEL FLOW...BUT 3H JET
REMAINS N SO MENTION OF ZR- MAY BE OVERDONE DURING THE AFTERNOON
TUE. ARCTIC AIR WILL REMAIN IN PLACE ACRS MUCH OF THE PB THOUGH
AND HIGH TEMPS N OF THE PECOS RIVER WILL STRUGGLE TO GET ABOVE
FREEZING. MID LEVEL TROF AXIS WILL APPROACH TUE EVENING AND INTO
EARLY WED MORNING AND AFOREMENTIONED JET WILL BE FARTHER S. THIS
WILL INCREASE LIFT AS ENTRANCE REGION OF JET WILL BE INVOF TRANS
PECOS. THIS WILL FAVOR PRECIP MAINLY IN THE FORM OF -FZRA AND -RA
FROM CNTRL PB TO DAVIS MTNS...RESPECTIVELY...AND AFTER 00Z WED.
THE FCST SOUNDINGS AREN/T QUITE AS MOIST AS ONE WOULD THINK BASED ON
MODEL QPF FCST. ATTP WILL TEND TO FOCUS POPS FARTHER S INTO THE
LOWER TRANS PECOS AND DECREASE POPS A LITTLE IN THE NW CWFA WHERE
LIFT WILL HAVE PASSED BY 12Z WED. WILL AGAIN SIDE WITH COLDER
NAM12 TEMPS WED MORNING WITH SOME FREEZING FG AND MIX -RA/FZRA
STILL ACRS FAR SRN PB/LOWER TRANS PECOS. QPF AMOUNTS EXPECTED TO
BE LIGHT AND HAVE KEPT POPS IN THE SCT CATEGORY...THEREFORE WILL
NOT ISSUE A WATCH. STILL THERE MAY BE SOME LIGHT ICE ACCUMULATIONS
AND WILL MENTION IN SPS ALSO. NOTICEABLY WARMER INTO WED AFTERNOON
WITH ANOTHER COLD FRONT THUR AS SHRTWV TROF PASSES IN NW MID LEVEL
FLOW. SLIGHT WARM-UP INTO FRI UNDERNEATH CONTINUED NW MID LEVEL
FLOW. WINDS WILL INCREASE SAT AS LEE TROF FORMS WITH SHRTWV TROF
PASSING. TEMPS WILL ALSO INCREASE SUBSTANTIALLY WITH 85H THERMAL
RIDGE. FRONT WILL THEN PASS LATER SUNDAY AS MID LEVEL TROF AXIS
MOVES E...SO COOLER MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              25  29  22  58  /  10  20  30  10
CARLSBAD NM                34  47  25  61  /  10  10  10   0
DRYDEN TX                  46  46  35  63  /  10  10  40  10
FORT STOCKTON TX           35  41  28  64  /  10  10  40  10
GUADALUPE PASS TX          39  50  26  57  /   0  10  10   0
HOBBS NM                   26  38  24  59  /  10  10  10   0
MARFA TX                   41  65  32  58  /  10  10  40  10
MIDLAND INTL AIRPORT TX    26  30  22  57  /  10  10  30  10
ODESSA TX                  26  30  22  59  /  10  10  30  10
WINK TX                    30  36  26  66  /  10  10  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jan 26, 12:31 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CST MON JAN 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CST MON JAN 26 2009 /1231 PM MST MON JAN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FREEZING DRIZZLE AND FREEZING FOG WILL IMPACT THE LEA
COUNTY PLAINS AND THE PERMIAN BASIN NORTH AND EAST OF THE PECOS
RIVER TONIGHT. VISIBILITIES WILL DROP BELOW A MILE IN LOCATIONS.

AREAS OF FOG WILL IMPACT THE EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
AND THE TRANS PECOS LATE TONIGHT. VISIBILITIES WILL DROP BELOW A MILE
IN LOCATIONS.

SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60 MPH
CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON AND
EVENING. A HIGH WIND WARNING IS NOW IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PATCHY FREEZING DRIZZLE AND FREEZING FOG WILL IMPACT THE LEA
COUNTY PLAINS AND THE PERMIAN BASIN NORTH AND EAST OF THE PECOS
RIVER TUESDAY...ESPECIALLY TUESDAY MORNING.

AREAS OF FOG...LOCALLY DENSE IN THE MORNING...WILL IMPACT THE
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS AND THE TRANS PECOS
TUESDAY...ESPECIALLY TUESDAY MORNING. VISIBILITIES WILL DROP BELOW
A MILE IN LOCATIONS.

PATCHY FREEZING FOG AND OR LIGHT FREEZING RAIN MAY IMPACT
THE PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 26, 1:39 PM MST to 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152000.